Oral contraceptives and the unknown effect they might be having on your health
Happy 2020 everyone!
I can’t believe we’re a week into the new year. It’s that time again where health, fitness, and wellness goals are going strong. I think it’s perfect timing for the topic of my blog post today : hormones and health! I’ve gotten some pretty startling answers in the past year about my own low testosterone levels, and have connected with other women about the effects. I feel like sharing makes these topics easier, and my hope is to help other women feel comfortable enough to get answers around their own hormones.
I want to preface this post by saying I am NOT against birth control. I’ve seen some pretty polarizing opinions (especially on social media) on this topic. I have fitness friends who are against the pill, and feel it’s horribly detrimental to a woman’s body. I also have friends who’s lives, especially around their cycles, are made bearable by their oral contraceptives. Regardless of what side you fall on, the best thing to do is educate yourself and make choices based on YOUR OWN BODY. Birth control has allowed me to be in control of my skin, periods, and kept me from becoming a mother I wasn’t ready to be. I wouldn’t give up access to the pill for anything. However, long term use of it ended up being harmful to me.
My experience with birth control was always positive. I went on oral contraceptive pills when I was 14, and suffering from cystic hormonal acne. I’ll never forget trying to cover my peeling, red forehead with concealer, and praying no one noticed. It took tears and many failed products to finally have a dermatologist tell me I needed help balancing my hormones. It worked wonders, and my skin became manageable.
I stayed on that same pill for years. I switched doses once I was older, and continued taking the birth control pills until about six months ago. I’d had no noticeable issues, nothing that would make me question the hormones I took on a daily basis. I asked my gynecologist every few years if she felt my body needed a break, and she said there wasn’t any reason to stop.
Most doctors don’t see a reason for women to go off their pill, because often times symptoms of hormone issues are hard to pinpoint. The research and common knowledge isn’t there on this subject. But oral birth control pills inhibit the ovaries from producing testosterone, and increase the amount of sex hormone binding globulin in your body. SHBG binds to testosterone molecules, making them unusable in your body. Oral contraceptives can slowly decrease your amount of natural testosterone, and what is left isn’t able to be processed in your body. Unless this is caught, and addressed, it’s hard to identify.
I was “fine.” But symptoms of a bigger issue from my pill had been going on for awhile. I was constantly fatigued, which I chalked up to my sleep disorder and taxing workouts. I felt blue often, for no reason. My libido was low, and often times sex was painful. I felt stagnant in the gym, and my overall strength was suffering. I couldn’t figure out what any of it could be from; none of it seemed connected. I didn’t know how to express to my doctor that something was just “off.”
After countless visits to my gynecologist, a second and third, and a general practitioner, who said my blood tests came back “completely normal”, I ended up with a referral to a hormone/reproductive health specialist here in Phoenix. Because she specializes in hormone health, she was able to factor in the hormone levels of my birth control pills, and get a reading of what was really going on.
My test results were startling. My sex hormone binding globulin levels had reached 135 nmol/L. The “normal” range for women my age is 17 nmol/L- 124 nmol/L. This meant that any testosterone that my ovaries was managing to make while on the pill, was completely useless as the SHBG was binding to it. My testosterone levels came back at 0.06 nmol/L. The normal range is .42-2.9nmol/L. My doctor said I had about a tenth of the testosterone a normal woman my age should have.
Low testosterone levels in women can lead to:
- dry skin
- thinning hair
- increased body fat/hard time building muscle
- low sex drive
- painful sex
- depression, anxiety
- decreased bone density
Many of the symptoms I’d had for years started to make complete sense. My specialist said she was beginning to see more and more young women coming in with these symptoms, and it usually being caused by their hormonal birth control pills. I was so relieved to have answers about my own body, but worried about my options for the future. I didn’t want an IUD. Luckily, there are hormonal options that bypass the liver, increasing the SBHG, such as the ring and an arm implant.
I chose to change my birth control, to allow my body to begin to rebound from years and years of suppressed testosterone. I also am supplementing testosterone in the hopes my levels increase, and my body begins to produce naturally on its own.
I wouldn’t have had any idea my pill was causing my harm, had I not advocated for my own health. My hope is by sharing my experience, more women take the reigns when it comes to their bodies. If something feels wrong, or off, listen to that. You know yourself better than any doctor ever could. I pushed until I received answers. I saw four doctors to seek answers. I’m so happy I did.
Questions on my experience with birth control? Drop me a note!
Here’s to a hormonally healthy 2020!